FDA warns against using codeine in children after surgery for OSA
American Academy of Sleep Medicine
Thursday, February 21, 2013
In a safety announcement posted Wednesday, the U.S. Food and Drug Administration (FDA) announced new actions being taken to address a known safety concern with codeine use in certain children after tonsillectomy and/or adenoidectomy. The announcement is a follow-up to an FDA drug safety communication released last August. According to the FDA, deaths have occurred post-operatively in children with obstructive sleep apnea who received codeine for pain relief following a tonsillectomy and/or adenoidectomy. Since these children already had underlying breathing problems, they may have been particularly sensitive to the breathing difficulties that can result when codeine is converted in the body to high levels of morphine. However, this contraindication applies to all children undergoing tonsillectomy and/or adenoidectomy because it is not easy to determine which children might be ultra-rapid metabolizers of codeine.
A new Boxed Warning, FDA’s strongest warning, will be added to the drug label of codeine-containing products about the risk of codeine in post-operative pain management in children following tonsillectomy and/or adenoidectomy. A Contraindication, which is a formal means for FDA to make a strong recommendation against use of a drug in certain patients, will be added to restrict codeine from being used in this setting. The Warnings/Precautions, Pediatric Use, and Patient Counseling Information sections of the drug label will also be updated. The FDA advised health care professionals to prescribe an alternate analgesic for post-operative pain control in children who are undergoing tonsillectomy and/or adenoidectomy. Codeine should not be used for pain in children following these procedures.